Wow, some researchers have finally spent some time on our withdrawal boards and report back with ALARM. We try to get mental health professionals to look at these boards all the time and it’s pretty clear most people are unimpressed enough to generally think we are simply being hyperbolic in our descriptions about how many people are gravely suffering. Sadly this often includes people critical of psychiatry. Those of us suffering from severe withdrawal syndromes often feel like we’ve been thrown under the bus.
I encourage everyone to visit these sites and see for themselves what goes on with those of us in protracted withdrawal. This should include the benzo boards as well. Multi-drug boards are fewer but protracted issues arise among other drugs too. Lamictal seems particularly nasty as well, though with the mood-stabilizers and neuroleptics we have much less online data as fewer people come off those drugs. It’s clear though that there are potential serious, long-term issues among all the major psychiatric drugs. Among SSRI and the benzodiazepine users there are many thousands of reports now and one need only spend some time among those on these boards to find out.
From News Medical Net:
An alarming report from patient online websites on persistent side effects of antidepressant drugs has been published in one of the last issue of Psychotherapy and Psychosomatics by investigators from the University of Bologna and North America.
In the present study, a group of investigators analyze online self-reporting from a variety of websites visited by patients who had discontinued selective serotonin reuptake inhibitor (SSRI) antidepressants and were reporting, spontaneously on those internet forums, significant withdrawal symptoms and postwithdrawal psychopathology, that they attributed to discontinuation of their SSRI antidepressants. SSRI withdrawal, like for other classes of CNS depressant type (alcohol, benzodiazepine, barbituric, narcotic, antipsychotic, antidepressant), needs to be divided into two phases: the immediate withdrawal phase consisting of new and rebound symptoms, occurring up to 6 weeks after drug withdrawal, depending on the drug elimination half-life, and the postwithdrawal phase, consisting of tardive receptor supersensitivity disorders, occurring after 6 weeks of drug withdrawal. (continue reading the release)
Update — Full PDF was just made available on Mad in America
In the course of my work with those coming off psych meds I’ve learned that there are few people, even among critics of psychiatry that have a clue at the potential severity of psychiatric drug withdrawal syndromes. That also means there are virtually no professionals that can offer meaningful support when people encounter serious issues. We remain dependent on each other.
Other than those who’ve directly experienced protracted withdrawal or those who have lived with those who have experienced it, it simply remains under appreciated and therefore under treated and under recognized even, as I said, among critics of psychiatry. It’s rather horrifying for those of us who find ourselves struck by such illness. While perhaps a minority, we are not an insignificant minority. I alone have had contact with 1000s of us.
The other thing to consider is that we are perhaps not even a minority because the fact is so many issues with withdrawal are not recognized at all and are instead considered and then treated as the “underlying illness,” many folks simply get sicker and sicker on meds and never even know why they’re ill. Those people never come to understand that all the multiple trials of drugs and the numerous times of coming off and on them has actually been the cause of their illness.
Generally, prolonged withdrawal syndrome is not recognized by medicine. You will find very few doctors to diagnose it and still fewer to treat it. This is a collection of links that might help you educate yourself so that you can find more appropriate care when the time comes as well as hopefully avoiding falling ill at all. I found that being well-educated and finding doctors who respected how much effort I put into educating myself helped me. It must be said, though, that it is also a curse because for every doctor who appreciates a knowledgable patient there are likely 15 or 20 or maybe even more who feel threatened by that same patient. Still, it is a plus to know what we are doing.
For general information on withdrawing from psychiatric drugs see here: Withdrawal 101
For additional information on psychiatric drug withdrawal support and withdrawal boards see here: Support in withdrawal — this post includes a list of boards one might visit for examples like the above article speaks to.
Recently the concise story of my withdrawal and subsequent disabling iatrogenic illness was published on David Healy’s site, RxIsk: Monica’s story: the aftermath of polypsychopharmacology
The below posts really only scratches the surface of the issues we face. Still it’s a good place to start.
● Some thoughts on stopping psychiatric medications – pros and cons to coming off
● Multiple drug sensitivity (a not infrequent outcome of over-prescribed medications)
Share all of this information with the doctors in your life: A plea to prescribing physicians and psychiatrists: please help us heal
See here for the Freedom Center and Icarus manual: Harm Reduction Guide To Coming Off Psychiatric Drugs & Withdrawal (newly revised edition)
I also have a page that is a collection of my own withdrawal documented. It has a lot of posts that talk about what I learned on the withdrawal boards while I try to recover from my own protracted withdrawal and so a lot of it has value to others in withdrawal: Monica/Gianna: withdrawal documented
If you’ve found yourself very ill from this process I also have a section at the top of the page to support those with Chronic Illness. Check that drop-down menu too or click here.